A 62-year-old woman with prosthetic mitral valve was admitted for explant of an infected prosthetic knee. Perioperatively, she was bridged with heparin and started on empiric vancomycin and piperacillin-tazobactam. Platelet counts dropped precipitously within 2 days reaching a nadir of 6000/μL, without any bleeding. Decline persisted despite substituting heparin with bivalirudin. Antiplatelet factor 4 and anti-PLA1 antigen were negative. Schistocytes were absent. Antibiotics were substituted with daptomycin for suspected drug-induced thrombocytopenia. Pulse dose of intravenous immunoglobulin was initiated with rapid normalization of platelet count. She tested positive for IgG antiplatelet antibodies to vancomycin and piperacillin-tazobactam thereby confirming the diagnosis. Drug-induced immune-mediated thrombocytopenia is an underrecognized cause of thrombocytopenia in the intensive care units. Clinicians should be cognizant of this entity, and a definitive diagnosis should be sought if feasible.
Keywords: Drug induced thrombocytopenia; Immune mediated thrombocytopenia; Intensive care unit; Piperacillin; Thrombocytopenia; Vancomycin.
Copyright © 2015 Elsevier Inc. All rights reserved.